Ask a doctor

Hydrocortisone 1% for Hyperpigmentation Left by Acne Scars?

I have pitted acne scars that are also red, and have also some red marks (not pitted) in my face. Is hydrocortisone at 1% safe and effective to reducing/eliminating redness/hyperpigmentation? The cream I have also contains aloe.

Doctor Answers (3)

Hydrocortisone will help but adding Retin A and Hydroquinone will also make it better

+1

Hydrocortisone will help but adding Retin A and Hydroquinone will also make it better. The three used together is a very common approach for hyperpigmentation. You could also consider serial chemical peels on top of that.

Bellevue Facial Plastic Surgeon
3.5 out of 5 stars 23 reviews

Melarase AM and Melarase PM for acne scar discoloration

+1
I would begin a topical regimen of Melarase AM and Melarase PM for the hyperpigmented acne scars and for facial discoloration.  Our office utilizes the Melarase creams to help lighten skin and discoloration. 

Raffy Karamanoukian MD FACS
Los Angeles

Web reference: http://surgery90210.com/cosmetic-dermatology/38/scar-revision.aspx

Los Angeles Plastic Surgeon
5.0 out of 5 stars 43 reviews

Hydrocortisone is not an idea medication for fading scars

+1

Long term use of hydrocortisone can lead to more redness as it eventually thins out the skin and dilates blood vessels.  It can cause permanent lightening of the skin and stretchmarks as well.  Generally, I do not recommend use of hydrocortisone on the face unless there are specific rashes that may need it, and even then, only short term.

The action of hydrocortisone is at the surface.  Pitted acne scars are deep. Hydrocortisone is not a good thing to use for this for multiple reasons.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.